Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 282, NWS Atlanta, GA

May 24, 2008Barrow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2008, 2:27 PM EDT for Barrow County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 2:27 PM EDT (18:27 UTC)
Expired
May 24, 2008, 3:00 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Barrow County, GA

The radar

The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:30 PM EDTTSTM WND DMGThompsons Mill, GANUMEROUS TREES DOWN ALONG INTERSTATE 85.
May 24, 2:30 PM EDTHAIL 0.88Winder, GAGUSTY WINDS AND NICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 241828
SVRFFC
GAC013-241900-
/O.NEW.KFFC.SV.W.0282.080524T1827Z-080524T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 PM EDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARROW COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 300 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUSSELL...MOVING SOUTH AT 24 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINDER...FORT YARGO STATE PARK AND STATHAM.

THIS STORM MAY HAVE CAUSED WIND DAMAGE EARLIER IN HALL COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8364 3392 8368 3390 8376 3399 8386
      3411 8384 3412 8382 3407 8377 3406 8371
      3406 8369 3405 8356 3397 8353
TIME...MOT...LOC 1827Z 357DEG 20KT 3401 8366

$$
1 follow-up statement
000 
WWUS52 KFFC 241853
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT MAY 24 2008

GAC013-241901-
/O.EXP.KFFC.SV.W.0282.000000T0000Z-080524T1900Z/
BARROW GA-
251 PM EDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR BARROW COUNTY EXPIRES AT 
300 PM EDT...

AT 248 PM EDT...THE THUNDERSTORM THAT PROMPTED THE WARNING FOR BARROW
COUNTY HAS MOVED SOUTH INTO NORTHERN WALTON AND NORTH OCONEE 
COUNTIES.  SEVERE WEATHER IS NO LONGER EXPECTED IN BARROW COUNTY 
FROM THIS THUNDERSTORM.

THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD REMAIN INSIDE UNTIL 
THUNDER CAN NO LONGER BE HEARD IN THE AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8364 3392 8368 3390 8376 3399 8386
      3411 8384 3412 8382 3407 8377 3406 8371
      3406 8369 3405 8356 3397 8353
TIME...MOT...LOC 1851Z 357DEG 20KT 3388 8365

$$


19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:37 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 24, 10:37 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EDT SAT MAY 24 2008

.UPDATE...
CURRENT FORECAST CONTINUES TO LOOK ON TRACK. ISSUED UPDATED TO
TAKE THE DENSE FOG ADVISORY OUT AS MOST AREAS HAVE COME UP TO 6
PLUS MILES ON THE VISIBILITY.

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT SAT MAY 24 2008/

SHORT TERM /TODAY THROUGH MONDAY/...
OVERALL NAM HAS BEEN DOING BETTER ON TEMPS AND PRECIP OVER THE PAST
FEW DAYS. ALSO...SEEING THAT CONVECTION IS OCCURRING OVER CENTRAL
TENNESSEE AHEAD OF THE NEXT SHORT WAVE AND THE NAM IS HANDLING THIS
BETTER THAN THE GFS...WILL LEAN HEAVILY ON THE NAM IN THE SHORT
TERM. FOR EARLY THIS MORNING THERE WILL BE PATCHY DENSE FOG AND WILL
HAVE TO MONITOR AS A DENSE FOG ADVISORY MAY BE NECESSARY. THE SHORT
WAVE PRODUCING THE TSTORMS OVER TENNESSEE WILL WEAKEN SOMEWHAT AND
MOVE INTO NORTH GEORGIA LATER THIS MORNING AND ACROSS CENTRAL AND
SOUTH GA THIS AFTERNOON. APPARENTLY THERE IS ENOUGH LIFT AND
MOISTURE AT 1 AM TO PRODUCE TSTORMS WILL THEREFORE KEEP SLIGHT
CHANCE TO CHANCE POPS TODAY. SHORT WAVE IS THROUGH THE CWA BY 00Z
SUN WITH MUCH DRIER AND SLIGHTLY COOLER AIR MOVING INTO THE CWA
SATURDAY NIGHT AND SUNDAY. ON MONDAY BOTH MODELS HAVE A WEAK H5
SHORT WAVE MOVING INTO EASTERN AL WITH THE NAM BEING THE STRONGER.
ALTHOUGH THE H7 AND H5 LEVELS MOISTEN UP OVER AL AND NORTHWEST
GA...NAM IS THE ONLY MODEL FORECASTING SLIGHT CHANCE POPS. WE
CURRENTLY HAVE A DRY FORECAST FOR MONDAY AND AT THIS TIME WILL LEAVE
IT DRY BUT WITH A FEW MORE CLOUDS IN THE AFTERNOON.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE ABOVE MENTION SHORT WAVE WEAKENS MONDAY NIGHT AND
TUESDAY...HOWEVER IT WILL CARRY ENOUGH MOISTURE THAT WITH DAYTIME
HEATING ON TUESDAY THERE COULD BE ISOLATED AFTERNOON TSTORMS. THE
WESTERLIES THAT WERE IN THE OHIO VALLEY DIP INTO THE SOUTHEAST
TUESDAY NIGHT AND INTO WEDNESDAY ALLOWING A WEAK SURFACE COLD FRONT
TO MOVE ACROSS THE CWA WEDNESDAY. THIS WILL BRING A CHANCE OF
TSTORMS TO THE CWA. THE FRONT IS THROUGH THE CWA BY THURSDAY MORNING
WITH DRIER AIR SPREADING ACROSS THE CWA THURSDAY AND FRIDAY. THE
NEXT SHORT WAVE MOVES INTO THE CWA ON SATURDAY...BUT LOOKING AT THE
PREVIOUS RUN THIS SHORT WAVE WASNT THERE FOR SATURDAY...THEREFORE
WILL LEAVE SATURDAY DRY.

FIRE WEATHER...
FUEL MOISTURE CONTENT...RELATIVE HUMIDITIES AND WIND WILL REMAIN OUT
OF THE RED FLAG WARNING/WATCH CRITERIA...THEREFORE NO FIRE WEATHER
WATCH OR WARNINGS ARE EXPECTED THROUGH SUNDAY.

.AVIATION...
MAIN CONCERN OVER SHORT TERM PERIOD WILL BE CHANCE OF VLIFR AND LIFR
CONDITIONS AT TAF SITES AS PATCHY DENSE FOG HAS DEVELOPED.  SO FAR
ATL/CSG REMAIN MVFR/VFR AND EXPECT ATL WILL ONLY DROP TO IFR AROUND
DAYBREAK LIKELY BETWEEN 12-14Z. FORECASTING ALL OTHER SITES TO DROP
TO LIFR AT MINIMUM THROUGH 14Z. ONCE LOW STRATUS/FOG BURNS OFF
SCT-BKN CU DECK SHOULD DEVELOP THROUGH THE AFTERNOON AROUND 5K
FEET.  WEAK SHORT WAVE WILL PUSH A WEAK SURFACE BOUNDARY SOUTHWARD
THROUGH TAF SITES THROUGH THIS EVENING...TIGHTENING GRADIENT BEHIND
BOUNDARY WILL PRODUCE GUSTY WINDS ACROSS THE AREA...WITH LIGHT NORTH
TO NORTHWEST WINDS SHIFTING TO NORTHEAST BETWEEN 00-03Z TIME FRAME.
ALTHOUGH THERE WILL BE SOME CONVECTIVE DEVELOPMENT AS BOUNDARY
PUSHES SOUTH CONFIDENCE THAT IT WILL APPROACH TAF SITES IS MINIMAL
AND AM LEANING TOWARD LEAVING EVEN VCSH/VCTS OUT OF 12Z TAF
ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  57  83  58  84 /  30   0   0   5   5
ATLANTA         84  62  83  63  83 /  30   0   0   5   5
BLAIRSVILLE     79  53  80  56  81 /  30   5   0   5   5
CARTERSVILLE    84  57  84  60  85 /  30   5   0   5   5
COLUMBUS        87  65  87  66  87 /  30   0   0  10   5
GAINESVILLE     84  58  81  60  81 /  30   5   0   5   5
MACON           88  63  86  61  89 /  30   5   0   5   5
ROME            85  56  85  57  85 /  20   5   0   5  10
PEACHTREE CITY  85  59  85  60  84 /  20   0   0   5   5
VIDALIA         86  65  86  63  88 /  40  10   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 24, 11:30 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAY 24 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS NORTH AND CENTRAL
GEORGIA THROUGH THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
THE COMBINATION OF THE SURFACE FRONT AND DAYTIME HEATING WILL
PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH
AND CENTRAL GEORGIA THIS AFTERNOON. WITH CAPES INCREASING INTO THE
1000-2000 RANGE AND LIFTED INDICES FROM -1 TO -3...SOME OF THE
THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 24, 2:11 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
211 PM EDT SAT MAY 24 2008

GAZ022-023-025-034>037-047-241845-
211 PM EDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON...
OCONEE...CLARKE...BARROW...GWINNETT...JACKSON...FORSYTH AND HALL
COUNTIES UNTIL 245 PM EDT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER NORTHEAST GEORGIA BETWEEN
CUMMING...JEFFERSON...MONROE...AND ATHENS...MOVING SOUTHEAST AT 30
MPH.  THESE THUNDERSTORMS WILL BUILD WEST INTO MUCH OF GWINNETT AND
WALTON COUNTIES THROUGH 245 PM EDT.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER INSIDE
A BUILDING UNTIL THE STORMS HAVE COMPLETELY CLEARED THE AREA. YOU
SHOULD NOT BE OUTSIDE IN THE OPEN OR UNDER A TREES DURING
THUNDERSTORMS. THOSE BOATING ON AREA LAKES SHOULD SEEK SAFE HARBOR
UNTIL THE STORM HAVE PASSED.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:08 AM EDTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more5 hr
May 24, 2:39 PM EDTSevere Thunderstorm WarningFFCOconee, Walton36 min
May 24, 3:23 PM EDTSevere Thunderstorm WarningFFCMorgan28 min
May 24, 3:32 PM EDTSevere Thunderstorm WarningFFCPutnam43 min
May 24, 3:55 PM EDTSevere Thunderstorm WarningFFCBaldwin50 min
May 24, 4:25 PM EDTSevere Thunderstorm WarningFFCWashington, Wilkinson50 min
May 24, 5:05 PM EDTSevere Thunderstorm WarningFFCLaurens55 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningFFCDodge, Wheeler45 min
May 24, 5:52 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard38 min
May 24, 6:00 PM EDTSevere Thunderstorm WarningFFCTelfair45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.